Alert archive / Pennsylvania / Freeze Watches in 2021

Freeze Watch 2, NWS State College, PA

April 22, 202116 counties in Pennsylvania

NWS State College, PA issued this freeze watch at Apr 22, 2021, 9:16 AM EDT for 16 counties in Pennsylvania. It took effect at Apr 23, 2021, 1:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 9:16 AM EDT (13:16 UTC)
In effect from
Apr 23, 2021, 1:00 AM EDT
Expired
Apr 22, 2021, 1:06 PM EDT
In force
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 1.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS71 KCTP 221316
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
916 AM EDT Thu Apr 22 2021

PAZ026>028-035-036-049>052-056-057-059-063>066-230130-
/O.EXP.KCTP.FZ.W.0001.000000T0000Z-210422T1300Z/
/O.NEW.KCTP.FZ.A.0002.210423T0500Z-210423T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
916 AM EDT Thu Apr 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...
...FREEZE WARNING HAS EXPIRED...

* WHAT...Sub-freezing temperatures possible.

* WHERE...Portions of south central Pennsylvania.

* WHEN...From late tonight through Friday morning.

* IMPACTS...Freezing temperatures could kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
MS/JB/DM

For more information from the National Weather Service visit 
http://weather.gov/ctp
1 follow-up statement
192 
WWUS71 KCTP 221706
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
106 PM EDT Thu Apr 22 2021

PAZ026>028-035-036-049>052-056-057-059-063>066-231300-
/O.UPG.KCTP.FZ.A.0002.210423T0500Z-210423T1300Z/
/O.NEW.KCTP.FZ.W.0002.210423T0500Z-210423T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
106 PM EDT Thu Apr 22 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures expected.

* WHERE...Portions of south central Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Friday.

* IMPACTS...Freeze conditions will kill crops and other sensitive
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

&&

$$
MS/DM/JB 

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze watch went out at Apr 22, 7:15 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 22, 7:15 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
715 AM EDT Thu Apr 22 2021

.SYNOPSIS...
A late April cold snap will bring subfreezing temperatures and
gusty winds early today and again early Friday morning. Low
pressure will track south of the state, bringing a widespread
and chilly light to moderate rainfall Saturday night and early
Sunday. Conditions will trend warmer and drier early next week.
Temperatures could touch 80 degrees by the middle of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak mid level short wave embedded in the larger scale NW flow
across the NE U.S. will track across SW PA early today, with
another dropping SSE from NY state for later this morning and
this afternoon.

The initial disturbance will be accompanied by more focused llvl
convergence and orographic lift of the upstream Glake moisture
with temps in the upper half of the approx 8 kft thick of the
cloud bearing layer within the favorable DGZ.

We've seen some persistent albeit narrow moderate to heavy bands
of snow drifting over the same region of the Laurel Highlands
over the past several hours with vsbys generally in the 1/2 to 1
1/2SM range, though as confirmed by the most recent KJST ASOS
Ob, the highest reflectivities of 25-30 dBZ were supporting
1/4SM vsbys. We've issued a few Special Weather Statements to
highlight the late season snow impact to travel across several
of our SW CWA zones.

Painted in 1-2 inches of snow within about 15 miles of KJST
this morning, with lesser amounts as the bands weaken a bit
further to the east-southeast in the Scent Ridge and valley
Region. Elsewhere expect areas of a coating to perhaps one inch
of snow during the mid to late morning hours as the second short
wave drifts in from NY.

For the rest of the region and this afternoon, we'll see plenty
of clouds and scattered flurries turning to sprinkles throughout
the valleys.

Deep mixing up to 6-8 kft agl this afternoon per the latest RAP
Bufkit soundings taps winds of 30 to 35 kts, which should reach
the sfc as gusts of 25-30 kts in most locations.

Temperatures were in the mid 20s to lower 30s from the north to
south across the state as of 08Z, except for the larger cities
in the SE where readings were still between 33 and 37F.

A freeze warning remains up for parts of south central PA,
where the growing season is underway. No frost is expected due
to persistent/gusty winds.

Max temps this afternoon will be -15F to -20F below average
(40-50F). The gusty winds will add to the chill with wind
chills running about 10F lower than air temps.

Another cold night expected tonight with some risk for a
freeze; frost again looks unlikely given gradient wind flow with
HP centered to the south of CPA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Not a lot of change. Looking at mainly dry conditions tonight
into Saturday, with a moderating trend.

Still looking at some rain late Saturday into early Sunday
associated with surface low tracking south of Pa. Timing
similar to the last few days.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Not much spread among medium range guidance, all of which
indicate anomalous upper level ridging building over the
eastern conus. Thus, confidence is high for dry weather and
rising temperatures.

Any rain Sunday morning should taper off fairly quickly, as
surface low passes off the Mid Atlantic coast. A decent pressure
gradient in its wake should result in a breezy Sunday with
temperatures close to seasonal. Surface high should build over
the state Monday with light wind and near average temperatures.

Much warmer air should arrive by Tuesday, as the high passes
off of the coast and a return southwest flow ensues. ECENS 850
temps surge to 12-14C by Wednesday, which should translate to
highs in the upper 70s and low 80s.

Latest guidance indicates upstream upper trough and associated
cold front will remain well west of the area through mid week,
but based on NBM have included just a slight chance of showers
over the western counties late Wednesday.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
At 11z, upsloping NW flow continues to produce borderline
MVFR/IFR cigs and vsbys over the Laurel Highlands /JST/ in
occasional snow showers. MVFR cigs and vsbsys are also possible
this morning at AOO and UNV, with scattered snow showers
nearby. Elsewhere, VFR conds will persist.

All sites will gradually become VFR today, with JST likely
taking the longest to see improvement. Wind will be gusty
/20-30kts/ from 280-320 degrees through this afternoon.

Outlook...

Fri...VFR. Winds subside.

Sat...VFR early, with late-day restrictions likely in
developing rain.

Sun...Showers/reduced cigs early; trending drier Sunday night.
Gusty winds.

Mon...Becoming VFR, with gusty winds subsiding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM EDT this morning for PAZ026>028-035-
036-049>052-056-057-059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Fitzgerald
AVIATION...Evanego
Hazardous weather outlook, Apr 22, 9:16 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
916 AM EDT Thu Apr 22 2021

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-053-
058-231330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Columbia-Schuylkill-
916 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-035-036-049>052-056-057-059-063>066-231330-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
916 AM EDT Thu Apr 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 22, 4:04 AM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
404 AM EDT Thu Apr 22 2021

PAZ024-033>035-220930-
Bedford PA-Fulton PA-Somerset PA-Cambria PA-
404 AM EDT Thu Apr 22 2021

...A FEW BAND OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD...FULTON...
SOMERSET...AND CAMBRIA COUNTIES through 530 AM EDT...

HAZARDS...A few narrow bands of heavy snow which can rapidly reduce
visibility to less than a quarter of a mile for brief periods will
drift southeast across the region early this morning. A quick one-
half to one inch of snow will be possible in this snowband.

LOCATION AND MOVEMENT...At 359 AM EDT, a band of heavy snow was along
a line extending from near Homer City to Vinco to near St. Michael to
Salix-Beauty Line Park to Dale to 8 miles northeast of Ligonier to
near Derry to near Delmont and moving southeast at 35 MPH.

LOCATIONS IMPACTED INCLUDE...
Johnstown, Westmont, Windber, Bedford, Belmont, Breezewood, Geistown,
Southmont, New Enterprise, Everett, Vinco, Boswell, Dale, Osterburg,
Harrisonville, Salix-Beauty Line Park, Davidsville, Central City,
Beaverdale-Lloydell and Paint.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 151.
 The Pennsylvania Turnpike from mile markers 141 to 177.
 Interstate 99 from mile markers 0 to 14.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4006 7876 4018 7914 4019 7913 4020 7913
      4033 7902 4032 7882 4038 7879 4044 7894
      4028 7848 4025 7845 4026 7844 4020 7825
      4003 7798 3996 7810 3994 7825
TIME...MOT...LOC 0759Z 299DEG 32KT 4054 7921 4043 7888 4036 7872 4030
7876 4031 7891 4034 7915 4036 7933 4042 7952

Lambert/Evanego
Special weather statement, Apr 22, 4:09 AM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
409 AM EDT Thu Apr 22 2021

PAZ024-033>035-220930-
Bedford PA-Fulton PA-Somerset PA-Cambria PA-
409 AM EDT Thu Apr 22 2021

...A FEW BANDS OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD...
FULTON...SOMERSET...AND CAMBRIA COUNTIES THROUGH 530 AM EDT...

HAZARDS...A few narrow bands of heavy snow which can rapidly reduce
visibility to less than a quarter of a mile for brief periods will
drift southeast across the region early this morning. A quick one-
half to one inch of snow will be possible in this snowband.

LOCATION AND MOVEMENT...At 406 AM EDT, a band of heavy snow was along
a line extending from near Homer City to Ehrenfeld to near
Beaverdale-Lloydell to near Dunlo to near Scalp Level to 6 miles west
of Westmont to near Derry to near Latrobe and moving southeast at 35
MPH.

LOCATIONS IMPACTED INCLUDE...
Johnstown, Westmont, Windber, Bedford, Belmont, Breezewood, Geistown,
Southmont, New Enterprise, Everett, Vinco, Boswell, Dale, East
Conemaugh, Osterburg, Harrisonville, Salix-Beauty Line Park,
Davidsville, Central City and Beaverdale-Lloydell.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 151.
 The Pennsylvania Turnpike from mile markers 141 to 177.
 Interstate 99 from mile markers 0 to 14.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4006 7876 4018 7914 4044 7894 4029 7850
      4025 7845 4026 7844 4020 7825 4003 7798
      3996 7810 3994 7825
TIME...MOT...LOC 0806Z 299DEG 32KT 4050 7913 4039 7880 4032 7864 4026
7868 4028 7883 4031 7907 4032 7925 4038 7944

Lambert/Evanego
Special weather statement, Apr 22, 8:34 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
834 AM EDT Thu Apr 22 2021

PAZ024-025-221345-
Cambria-Blair-
834 AM EDT Thu Apr 22 2021

...SLIPPERY ROADS AND TRAVEL DISRUPTIONS POSSIBLE THROUGH
945 AM...

Snow showers of varying intensity will reduce visibility and may
produce a quick coating of snow on roads particularly at higher
elevations. Be alert for changing road conditions and icy spots
especially if traveling along portions of I-99 and Route 22.

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:33 AM EDTSpecial Weather StatementCTPCambria87 min
Apr 22, 4:04 AM EDTSpecial Weather StatementCTPBedford86 min
Apr 22, 4:09 AM EDTSpecial Weather StatementCTPBedford81 min
Apr 22, 1:06 PM EDTFreeze WarningCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more20 hr

Nearby

Freeze Watches in Pennsylvania, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.